Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 26, NWS St. Louis, MO
NWS St. Louis, MO issued this tornado warning at Apr 18, 2024, 3:49 PM CDT for Pike County, Illinois. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 18, 2024, 3:49 PM CDT (20:49 UTC)
- Expired
- Apr 18, 2024, 4:15 PM CDT
- In force
- 26 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Pike County, IL
The radar
The St Louis radar (KLSX), 88 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 3:54 PM CDT | TSTM WND GST 74 | Nebo, IL | Time estimate from radar. also golf ball sized hail. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 12:56 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1827 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132
WFUS53 KLSX 182049
TORLSX
ILC149-182115-
/O.NEW.KLSX.TO.W.0026.240418T2049Z-240418T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service St Louis MO
349 PM CDT Thu Apr 18 2024
The National Weather Service in St Louis has issued a
* Tornado Warning for...
Southeastern Pike County in west central Illinois...
* Until 415 PM CDT.
* At 349 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Pleasant Hill, moving east at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Pike County in west central Illinois, including the
following locations... Nebo, Pearl, Bedford, Montezuma, and
Beecreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3954 9057 3953 9058 3951 9058 3946 9061
3944 9061 3943 9062 3939 9062 3940 9088
3950 9091 3956 9061 3956 9058
TIME...MOT...LOC 2049Z 261DEG 24KT 3945 9083
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Pfahler2 follow-up statements
980
WWUS53 KLSX 182059
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
359 PM CDT Thu Apr 18 2024
ILC149-182115-
/O.CON.KLSX.TO.W.0026.000000T0000Z-240418T2115Z/
Pike IL-
359 PM CDT Thu Apr 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...
At 358 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Pleasant Hill, moving east at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Bedford, Nebo, Pearl, and Beecreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3941 9081 3950 9082 3955 9058 3954 9057
3953 9058 3951 9058 3946 9061 3944 9061
3943 9062 3940 9062
TIME...MOT...LOC 2058Z 261DEG 24KT 3946 9075
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Pfahler590
WWUS53 KLSX 182107
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
407 PM CDT Thu Apr 18 2024
ILC149-182115-
/O.CON.KLSX.TO.W.0026.000000T0000Z-240418T2115Z/
Pike IL-
407 PM CDT Thu Apr 18 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
SOUTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS...
At 406 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles northeast of Belleview, moving east at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation. At 400 pm golf ball size hail and
74 mph wind was measured by emergency management near
Nebo.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pearl and Beecreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3941 9075 3950 9076 3953 9058 3951 9058
3946 9061 3944 9061 3943 9062 3940 9062
TIME...MOT...LOC 2106Z 261DEG 24KT 3947 9068
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
PfahlerWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this tornado warning went out at Apr 18, 2:37 PM CDT, 1 hour 12 minutes earlier. Its key messages:
- The threat for strong to severe thunderstorms will continue across the area until approximately 0200 UTC. All hazards (large hail, damaging winds, isolated tornadoes) are on the table, though there should be a transition more from large hail to damaging winds by this evening.
- Seasonably cool and mostly dry weather is forecast through the weekend, with frost potential both Saturday and Sunday nights.
Area forecast discussion, Apr 18, 2:37 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 237 PM CDT Thu Apr 18 2024 .KEY MESSAGES... - The threat for strong to severe thunderstorms will continue across the area until approximately 0200 UTC. All hazards (large hail, damaging winds, isolated tornadoes) are on the table, though there should be a transition more from large hail to damaging winds by this evening. - Seasonably cool and mostly dry weather is forecast through the weekend, with frost potential both Saturday and Sunday nights. && .SHORT TERM... (Through Late Friday Night) Issued at 235 PM CDT Thu Apr 18 2024 The earlier outflow boundary has largely washed out, with the focus for convection moreso along the synoptic cold front early this afternoon. A couple of supercells have developed in western Missouri, with additional development along the front further northeast into northeast Missouri and west-central Illinois. Right-moving supercells may tend to ride the frontal boundary as it pushes eastward while non supercells and any left movers would tend to cut across the front (and therefore may weaken). The rather linear forcing along the cold front also should tend more toward line/bowing segments, with damaging winds the growing concern late this afternoon into early this evening. Speaking of the cold front, it was nearing a KJLN>>KCOU>>KI63 line as of 1900 UTC, and will continue to progress to the east, likely exiting the far southeastern CWA around 0100-0200 UTC. While there likely will be some elevated shower and thunderstorm activity behind it, anything behind the front should not be severe. Strong low-level cold air advection settles in behind the frontal boundary overnight tonight, with lows dropping back into the upper 30s to upper 40s from northwest to southeast. These readings would be near to slightly below normal for mid/late April. Dry conditions along with continued seasonably cool temperatures are forecast to continue Friday and Friday night. Gosselin && .LONG TERM... (Saturday through Next Thursday) Issued at 235 PM CDT Thu Apr 18 2024 (Saturday - Sunday Night) There is little/no change in the synoptic pattern through this weekend, with broad surface high pressure over the Mississippi Valley. Persistent below normal temperatures (roughly 5-10 degrees) are expected both day and night. We will have to watch for frost development both Saturday and Sunday night given the light/variable winds expected. There may be more clouds Saturday night (especially in parts of southeast Missouri and southwest Illinois), with a better chance of a widespread clear sky Sunday night. Lows in the mid to upper 30s are forecast each night, favoring the development of areas to potentially widespread frost if it is clear. (Monday - Next Thursday) Temperatures are expected to moderate early next week as mid/upper level heights rise and 850-hPa temperatures climb back closer to +5C. Ensemble guidance shows a midlevel shortwave trough moving across the Upper Midwest Monday night into Tuesday, with a cold front draped to its southwest. This front is likely to move through the area late Tuesday/Tuesday evening, bringing a chance of showers and perhaps a few thunderstorms. Behind the front, slightly cooler and drier weather is favored for midweek next week. Gosselin && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1206 PM CDT Thu Apr 18 2024 Chances of showers and thunderstorms will gradually increase over the next several hours along/ahead of a cold front. The best chance for storms at KUIN/KCOU/KJEF is mid-late afternoon, and closer to 0000 UTC in/around metro St. Louis. Hail, strong winds, and very low visibilities are all possible in thunderstorms. Some trailing shower activity may linger for a few hours behind the cold front, with ceilings lowering to low MVFR along with a wind shift to the northwest. A brief period of IFR ceilings is possible this evening/early overnight, but was not confident enough to add in at this time. Gosselin && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Apr 18, 2:39 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 239 PM CDT Thu Apr 18 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-191945- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 239 PM CDT Thu Apr 18 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Thunderstorms are likely today across most of the area through this evening. Some of the thunderstorms through early evening may be severe, capable of producing damaging winds, large hail, and a tornado or two. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance of thunderstorms over parts of the area on Monday night through Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any form of severe weather to the National Weather Service in St. Louis. Gosselin
In the hours before
Local storm report, Apr 18, 3:14 PM CDT, 35 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
314 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM Hail 3 SSE Vandiver 39.12N 91.83W
04/18/2024 M1.00 inch Audrain MO Amateur Radio
time estimate from radar.
&&
MMGLocal storm report, Apr 18, 3:30 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
330 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM Hail 1 W Pike 39.46N 91.06W
04/18/2024 E1.75 inch Pike MO Public
Time is radar estimate.
&&
MMGLocal storm report, Apr 18, 3:34 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
334 PM CDT Thu Apr 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Hail 5 S Vandiver 39.09N 91.87W
04/18/2024 E1.50 Inch Audrain MO Emergency Mngr
&&
BRCThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 3:23 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Pike | 52 min |
| Apr 18, 4:03 PM CDT | Severe Thunderstorm Warning | LSX | Greene | 57 min |
| Apr 18, 4:16 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 44 min |
| Apr 18, 4:25 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene | 50 min |
| Apr 18, 4:40 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 50 min |
| Apr 18, 4:47 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin | 58 min |
| Apr 18, 4:48 PM CDT | Tornado Warning | LSX | Calhoun | 42 min |
| Apr 18, 4:52 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey | 38 min |
| Apr 18, 5:01 PM CDT | Tornado Warning | LSX | Greene, Macoupin | 29 min |
| Apr 18, 5:07 PM CDT | Tornado Warning | LSX | Greene, Jersey | 23 min |
| Apr 18, 5:18 PM CDT | Severe Thunderstorm Warning | LSX | Jersey, Madison | 27 min |
| Apr 18, 5:25 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 65 min |
| Apr 18, 5:26 PM CDT | Tornado Warning | LSX | Macoupin | 34 min |
| Apr 18, 5:30 PM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey, Macoupin | 60 min |
| Apr 18, 5:34 PM CDT | Tornado Warning | LSX | Greene, Jersey, Macoupin | 26 min |
| Apr 18, 5:37 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 53 min |
| Apr 18, 5:39 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Monroe, Saint Clair | 66 min |
| Apr 18, 5:45 PM CDT | Tornado Warning | LSX | Macoupin, Montgomery | 45 min |
| Apr 18, 5:45 PM CDT | Tornado Warning | LSX | Madison | 45 min |
| Apr 18, 5:49 PM CDT | Tornado Warning | LSX | Monroe, Saint Clair | 41 min |
| Apr 18, 5:53 PM CDT | Areal Flood Advisory | LSX | Greene, Macoupin | 2 hr |
| Apr 18, 5:56 PM CDT | Tornado Warning | LSX | Macoupin, Madison | 49 min |
| Apr 18, 5:59 PM CDT | Tornado Warning | LSX | Macoupin | 31 min |
| Apr 18, 6:10 PM CDT | Tornado Warning | LSX | Bond, Clinton, Madison, Saint Clair, Washington | 65 min |
| Apr 18, 6:13 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair, Washington | 77 min |
| Apr 18, 6:14 PM CDT | Tornado Warning | LSX | Montgomery | 46 min |
| Apr 18, 6:34 PM CDT | Tornado Warning | LSX | Monroe, Randolph | 41 min |
| Apr 18, 6:41 PM CDT | Tornado Warning | LSX | Fayette | 49 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.